Neuropsychopharmacologia Hungarica

2008. május, X. évfolyam 2. szám [translated version]

Case report

Sibutramine-associated psychosis (case report)

Gabor Gazdag, Zsuzsa Szabo
Szent László Hospital, Consultation-Liaison Psychiatric Service, Budapest, Hungary

INTRODUCTION: There are altogether four reported cases in the literature about psychotic episodes associated with sibutramine, which has been registered as an appetite suppressant for 10 years. OBJECTIVE: Authors review the case of a patient who, after being on sibutramine for three weeks, passed gradually into a psychotic state. CASE SUMMARY: A 39-year-old white woman started to take sibutramine to lose weight at a dosage of 10 mg/day. After taking the pill for two weeks her behavior changed basically, she neglected her tasks and irrealistic thoughts appeared in her mind. Later, she recalled these weeks as if they had been a dream. In two weeks time after spontaneous abrupt of sibutramine intake symptoms disappeared without any treatment. The examination did not reveal organic disturbances or psychiatric illnesses. DISCUSSION: The result of the psychological examination rendered it probable, that the multitude of severe difficulties the patient had experienced in her life before she developed a pathological condition had weakened her psychic defense mechanism, making her vulnerable to the drug's psychosis-inducing properties. The correlation between the symptoms and sibutramine intake according to the Naranjo ADR scale is "probable". CONCLUSION: On the basis of this case, authors suggest that those persons exposed to increased stress or being vulnerable to psychosis in any other way should take sibutramine with extra caution and under close supervision only.

KEYWORDS: sibutramine, appetite suppressant, psychosis, stress, vulnerability

 

Esettanulmány

Sibutramin szedéséhez kapcsolódóan kialakult pszichotikus állapot

Gazdag Gábor, Szabó Zsuzsa
Szent László Hospital, Consultation-Liaison Psychiatric Service, Budapest